Alert archive / Montana / Flash Flood Warnings in 2013
Flash Flood Warning 10, NWS Glasgow, MT
NWS Glasgow, MT issued this flash flood warning at Jun 24, 2013, 10:36 PM MDT for Garfield County, Petroleum County, Phillips County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2013, 10:36 PM MDT (04:36 UTC)
- Expired
- Jun 25, 2013, 1:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT
The radar
The Glasgow radar (KGGW), 109 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1513 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.5
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 9:38 PM MDT, 58 minutes earlier.
Area forecast discussion, Jun 24, 9:38 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 938 PM MDT MON JUN 24 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... THE LINE OF THUNDERSTORMS HAS JUST BEGUN TO MOVE INTO THE WESTERN COUNTIES OF NORTHEAST MONTANA BY 9PM. THE LATE ARRIVING 00Z KGGW SOUNDING MEASURED AROUND AN INCH OF PRECIP WATER AND INSTABILITY PARAMETERS OF AROUND 2600 J/KG OF POSITIVE ENERGY WITH AN LI 0F -7C. AS THIS LINE PROGRESSES EAST INTO THIS ENVIRONMENT STRONG THUNDERSTORMS COULD PRODUCE LARGE HAIL AND WIND IN EXCESS OF 60MPH...AND POSSIBLE FLASH FLOODING. LATER ON TONIGHT THE STORMS WILL CONTINUE ACROSS MAINLY NORTHERN COUNTIES AS STRATIFORM RAIN WITH EMBEDDED THUNDERSTORMS. THE CURRENT GRID REFLECT THESE EXPECTATIONS. THEREFORE FEW CHANGES WERE NEEDED. SCT PREVIOUS UPDATE AN EARLY UPDATE WAS ISSUED DUE TO THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHEAST MONTANA. THE POSSIBLE HAZARDS OF ANY SEVERE THUNDERSTORM THIS EVENING ARE STRONG DAMAGING WIND AND LARGE HAIL. A LINE OF THUNDERSTORMS IS CURRENTLY BEGINNING TO DEVELOP THAT STRETCHES FROM AROUND HAVRE TO THE BILLINGS AREA. THIS LINE SHOULD PROGRESS NORTHEAST ACROSS NORTHEAST MONTANA THROUGH THE EVENING. SCT PREVIOUS DISCUSSION... SYNOPTIC SET UP... A LARGE HEAT DOME OF HIGH PRESSURE EXISTS OVER THE DESERT SOUTHWEST WITH A RIDGE SPUR RUNNING UP THE HIGH PLAINS OF COLORADO INTO MONTANA. FURTHER NORTH AND WEST A LARGE TROUGH EXTENDS DOWN FROM NORTHEAST PACIFIC AND NOSES OVER THE PACIFIC NORTHWEST. WESTERN AND CENTRAL MONTANA ARE WEDGED BETWEEN THESE LARGE FEATURES IN AN ALMOST SOUTH TO SOUTHWEST FLOW PATTERN CONTAINING DISTURBANCES. THIS AFTERNOON THROUGH TUESDAY... MESOSCALE MODEL CONSISTENCY IN EVENING THUNDERSTORMS HAS INCREASED. USING THE SPC STORM SCALE OF OPPORTUNITY TOOL AND NAM FORECAST SOUNDINGS... THUNDERSTORMS LOOK TO DEVELOP OVER THE CENTRAL MONTANA MOUNTAINS AROUND 3 TO 5 PM THEN PUSH INTO PHILLIPS AND PETROLEUM COUNTY AROUND 6PM. PHILLIPS... VALLEY... AND DANIELS COUNTY LOOK TO BE HIT HARDEST BY THE STORMS BUT OTHER COUNTIES WITHIN THE CWA ARE NOT OUT OF THE WOODS FOR SEVERE WEATHER THROUGH MIDNIGHT. ONE INGREDIENT THAT APPEARS TO BE ABSENT IS A MID TO UPPER LEVEL JET ON WATER VAPOR IMAGERY. HOWEVER... THIS COULD DEVELOP AND MOVE THROUGH THE AREA AS THIS AFTERNOON PROGRESSES AND DIVERGENCES ALOFT FROM THE INCOMING SHORTWAVE SHOULD EASILY BE ABLE TO HANDLE MASS LIFT BY ITSELF. CAPE WITH THESE STORMS IS RUNNING BETWEEN 1000 TO 2500 J/KG AND 0-6KM BULK SHEAR ABOVE 40 KTS. PRECIPITABLE WATER HAS ALSO BEEN STEADILY RISING AND IS NOW ABOVE 1 INCH WITH THE DEW POINTS AT THE SURFACE EXCEEDING 65 FAHRENHEIT ALONG THE YELLOWSTONE VALLEY. STORMS AND RAIN SHOWERS ARE EXPECTED TO CONTINUE THROUGH TUESDAY MORNING ESPECIALLY ACROSS THE NORTHERN ZONES OF THE CWA AND EXIT THE AREA BY TUESDAY AFTERNOON. TUESDAY NIGHT THROUGH WEDNESDAY... FLOW ALOFT WILL SLOWLY TURN FROM SOUTHWEST TO MORE ZONAL BY WEDNESDAY. A WEAK SHORTWAVE LOOKS TO BE PRESENT IN THE FLOW TUESDAY NIGHT BUT WITH THE MAJORITY OF THE ATMOSPHERE ALREADY OVERTURNED FROM THE PREVIOUS 24 HOURS... SHOWERS AND THUNDERSTORMS SHOULD BE LIMITED TO THE NORTHWEST ZONES AND MOSTLY SCATTERED TO ISOLATED IN NATURE. GAH .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... 12Z MODELS DID REVEAL ANY NEW DATA TO INVOKE CHANGES WITH GOING PACKAGE. 12Z ECMWF IS SHOWING THE STRONGEST UPPER RIDGE OVER WESTERN NORTH AMERICA WITH 594 DM HEIGHTS WELL INTO SW CANADA. HIGH AMPLITUDE PATTERN POSSIBLY SETTING UP WITH A DEEP TROUGH OVER THE EASTERN STATES. JAMBA PREVIOUS DISCUSSION... UPPER RIDGE EXPECTED TO DOMINATE THE WEATHER PATTERN OVER THE NORTHERN ROCKIES THROUGH MOST OF THE EXTENDED PERIOD ALTHOUGH MODELS DIFFERING ON THE AMPLITUDE OF THE RIDGE. EXPECTING WARM AND DRY CONDITIONS FOR LATE THIS WEEK AND EARLY NEXT WEEK. EXCEPTION COULD BE SATURDAY INTO SATURDAY NIGHT WHEN POTENTIAL FOR THUNDERSTORMS INCREASES AS A SHORTWAVE PUSHES THROUGH THE RIDGE. CHANCE OF STORMS COULD LINGER INTO SUNDAY BEFORE RIDGE REBOUNDS. EBERT && .AVIATION... VFR. A COLD FRONT MOVING THROUGH THE REGION WILL BRING THE POTENTIAL FOR STRONG THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THE EVENING HOURS. MVFR CONDITIONS ARE POSSIBLE FOR GLASGOW THEN DRIFTING EAST TO WOLF POINT LATER TONIGHT AND SIDNEY BY TUESDAY MORNING. TFJ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 24, 2:26 PM MDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 226 PM MDT MON JUN 24 2013 MTZ016>027-059>062-251200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 226 PM MDT MON JUN 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...SOME OF WHICH MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. RAIN MAY BECOME HEAVY AT TIMES LATE TONIGHT THROUGH TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY WEST WINDS COULD BE POSSIBLE OVER FORT PECK LAKE WEDNESDAY AFTERNOON WHICH WOULD CAUSE A LIGHT CHOP ON THE LAKE. SHOULD CONFIDENCE INCREASE IN THESE WINDS... A LAKE WIND ADVISORY WILL BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 24, 9:19 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
919 PM MDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HEAVY RAIN 10 S ZORTMAN 47.78N 108.56W
06/24/2013 M1.00 INCH PHILLIPS MT TRAINED SPOTTER
1 INCH OF RAIN IN ABOUT 15 MINUTES...STILL RAINING AT THE
TIME OF THE REPORT. ALSO HAD HALF INCH HAIL
&&
JBLocal storm report, Jun 24, 10:14 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1014 PM MDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 24 N WAGNER 48.72N 108.08W
06/24/2013 E0.88 INCH PHILLIPS MT PUBLIC
&&
BBThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:55 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum, Phillips | 50 min |
| Jun 24, 9:21 PM MDT | Flash Flood Warning | GGW | Phillips | 4 hr |
| Jun 24, 9:40 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum, Phillips | 50 min |
| Jun 24, 9:54 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Phillips, Valley | 66 min |
| Jun 24, 9:55 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 65 min |
| Jun 24, 10:56 PM MDT | Special Weather Statement | GGW | Petroleum | 64 min |
| Jun 24, 10:56 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Phillips, Valley | 64 min |
| Jun 24, 11:29 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum | 46 min |
| Jun 24, 11:52 PM MDT | Flash Flood Warning | GGW | Petroleum | 3 hr |
| Jun 24, 11:53 PM MDT | Special Weather Statement | GGW | Valley | 67 min |
| Jun 25, 12:00 AM MDT | Special Weather Statement | GGW | Valley | 45 min |
| Jun 25, 12:08 AM MDT | Severe Thunderstorm Warning | GGW | Petroleum | 52 min |
| Jun 25, 12:25 AM MDT | Flash Flood Warning | GGW | Valley | 3 hr |
| Jun 25, 1:01 AM MDT | Special Weather Statement | GGW | Valley | 59 min |
| Jun 25, 1:16 AM MDT | Areal Flood Warning | GGW | Phillips | 8 hr |
| Jun 25, 1:42 AM MDT | Flash Flood Warning | GGW | Valley | 3 hr |
| Jun 25, 2:25 AM MDT | Areal Flood Warning | GGW | Petroleum | 6 hr |
| Jun 25, 3:27 AM MDT | Areal Flood Advisory | GGW | Valley | 6 hr |
Nearby
Flash Flood Warnings in Montana, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.